BBC NEWS Americas Africa Europe Middle East South Asia Asia Pacific
BBCi NEWS   SPORT   WEATHER   WORLD SERVICE   A-Z INDEX     

BBC News World Edition
 You are in: Programmes: Panorama  
News Front Page
Africa
Americas
Asia-Pacific
Europe
Middle East
South Asia
UK
Business
Entertainment
Science/Nature
Technology
Health
-------------
Talking Point
-------------
Country Profiles
In Depth
-------------
Programmes
-------------
BBC Sport
BBC Weather
SERVICES
-------------
EDITIONS
Panorama
My struggle with Seroxat

I'm 23 and I live in London. I started taking Seroxat nearly 5 years ago.

It was originally prescribed to me to stop me having panic attacks. I wanted to come off it for quite a few years but when I stopped taking it, I was so ill that I had to start taking it again.

Doctors kept telling me it was impossible to be addicted to them, so I didn't know what was wrong and I carried on taking them.

I suppose it's not the doctors' fault, it's the drug company I blame because they don't acknowledge that there's a problem. I wouldn't have started taking Seroxat if I'd known.

It's taken me nine months to wean myself off it completely and that's been pretty much nine months of feeling ill for the majority of the time. It's been far worse than anything that I had before I went on the tablets.

Research

I basically had to draw up a withdrawal programme with my current GP, who's been great. I was on two 20 milligram tablets a day. At the start of the year, I cut down one day a week to half a tablet.

So, on Monday, I'd have half a tablet, then one tablet each day for the rest of the week. I'd do that for two weeks. Then it would be Monday and Tuesday on half a tablet and I went on like that until I got to the stage where I was on half a tablet every day.

But even those small reductions in dose were making me feel bad. So, I switched to a liquid version of the drug in August. You squirt it into your mouth with a syringe, which tastes pretty bad. But at least it made it easier for me to cut back the dose.

I've done an awful lot of research on the internet and I'm certainly not the only one having problems. There are lots of chat rooms and message boards and probably 80% of comments about Seroxat are about the problems people are having when they're coming off it.

Permenant flu

I feel Seroxat has stolen years from my life

"Helen"
It's not totally one-sided. Some people have said they haven't had any problems. A lot of people acknowledge that the drug has been quite helpful to them and it's reduced their depression or their anxiety.

But I feel Seroxat has stolen years from my life. I've felt more like an 80 year old than a woman in her 'twenties' recently. I've had nausea virtually every day and insomnia every night since I started cutting down my dose.

Other withdrawal symptoms I've suffered are headaches, muscle pains, trembling, like having permanent flu really. The worst thing, though, is the head shocks. They're like electric shocks zapping through my head that really throw me off balance.

The withdrawals have had a pretty serious impact on the rest of my life. I should be going into my final year studying for a Masters degree.

Responsibility

I flushed all the remaining tablets and liquid I had down the loo

"Helen"
But I've taken so much time off for illness in the last nine months that they've told me I'll have to take a year out and finish it next year. I'm already in lots of debt and I'm not sure whether I can afford to do that, so I'm very angry.

I took my last dose of Seroxat at the end of August. I flushed all the remaining tablets and liquid I had down the loo.

Although I've been feeling rough since then I'm determined not to start taking it again. I hope I can start living a normal life now.

I'm glad I kept the video diary of my withdrawals for Panorama. Not because I feel proud that I'm on television and people are going to see what is going on with me, because I don't really want that.

But I think I have a responsibility to make sure that people can see that you can't always believe everything you're told by doctors or drug companies.

GlaxoSmithKline strenuously denies claims of serious side effects and insist that the drugs are a safe, effective treatment.


Features

Help and advice



Forum
Links to more Panorama stories are at the foot of the page.


 E-mail this story to a friend

© BBC ^^ Back to top

News Front Page | Africa | Americas | Asia-Pacific | Europe | Middle East |
South Asia | UK | Business | Entertainment | Science/Nature |
Technology | Health | Talking Point | Country Profiles | In Depth |
Programmes